Glasgow Coma Scale calculator (GCS and GCS-P)

Enter your values. The answer and the full worked solution update as you type.

Result

Glasgow Coma Scale12 / 15
ComponentsE3 V4 M5
Severity (head injury bands)moderate (9–12)

For exam practice only. A score is a study aid, not a clinical decision: real assessments follow the local protocol and clinical judgement.

Score the Glasgow Coma Scale by choosing the best eye opening (E), verbal response (V) and motor response (M) from the published descriptions. The calculator adds the components to a total from 3 to 15, shows them as E, V and M, gives the head injury severity band and, if you add the pupil reactivity, the GCS-P. A component that cannot be tested is recorded as NT instead of being guessed.

Step-by-step solution

Score each component

Eye opening (E): E3 to sound: open after a spoken or shouted request
Verbal response (V): V4 confused: not oriented but communicates coherently
Best motor response (M): M5 localising: raises a hand above the clavicle towards a stimulus on the head or neck

Add the three components

GCS = E + V + M = 3 + 4 + 5 = 12
Severity (head injury bands): moderate (9–12)

Key formulas

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15

How to score the Glasgow Coma Scale

  1. Eye opening (1–4): spontaneous 4, to sound 3, to pressure 2, none 1.
  2. Verbal response (1–5): oriented 5, confused 4, words 3, sounds 2, none 1.
  3. Best motor response (1–6): obeys commands 6, localising 5, normal flexion 4, abnormal flexion 3, extension 2, none 1. Score the best response of either arm.
  4. Add the three: GCS = E + V + M, from 3 to 15, and report the components too, for example E3 V4 M5 = 12.
  5. Severity bands used for head injury: 13–15 mild, 9–12 moderate, 3–8 severe.

Questions and answers

Where does the scale come from?

From Teasdale and Jennett (Lancet, 1974). The descriptions here follow the structured assessment published by Teasdale and colleagues in 2014 (glasgowcomascale.org); the GCS-P was added by Brennan, Murray and Teasdale in 2018.

What if a patient is intubated?

The verbal response cannot be tested. Record it as NT (often written VT for an intubated patient) and report the other components, instead of a total that would understate the level of consciousness.

What is the GCS-P?

The GCS minus the pupil reactivity score: 0 when both pupils react to light, 1 when one does not, and 2 when neither does. It ranges from 1 to 15.

Why does a GCS of 8 or less matter in exams?

A GCS of 8 or less is classed as a severe head injury (coma), and exam questions often link it to a threatened airway. Treat that only as a study cue: real decisions follow the full clinical assessment.

Is the lowest score 0?

No. Each component starts at 1, so the lowest total is 3 and the highest is 15.

Practise it yourself

Practise Clinical assessment scores

A calculator gives the answer. In the exam you need the method: practise it with new problems, hints and worked solutions.

</> Embed

Free for teachers and schools: paste this code into your course page, LMS or website. Students can use the calculator and its worked solution without an account.

More calculators